Back to Ask the Diabetes Team Ask the Diabetes Team

From Ontario, Canada:

I have a 15 year old son, Type I since age 12. A while ago he had a seizure and I have not been able to explain why. Could you review the data and comment?

Friday: 9:00 P.M. reading 2.8 - had exercised earlier so gave juice and normal snack as well as 9 units of NPH.

Saturday: 3:30 A.M. reading 3.1 - gave juice and back to sleep; 7:30 A.M. reading 6.4 - gave meal and 13R plus 53N; noon reading 7.7 - meal (note 10:00 A.M. snack); 5:30 P.M. reading 2.7 - juice, 7R, and meal (note 3:00 P.M. snack); 9:00 P.M. reading 4.1 - exercised 1/2 hr at 7:00 P.M.; - gave 9N and snack.

Sunday: 7:30 A.M. reading 3.0 - gave juice and within minutes suffered trauma. He did not feel low or mention anything to us.


Obviously we can't tell you why your son had a severe hypoglycemic episode, but here are some thoughts to discuss with your diabetes care team:

Exercise can affect blood sugar hours after the actual exercise, as the body replaces the glycogen used during the exercise. Glucose from the blood stream is used. This is why many people lower their insulin dose before and after exercise (even up to 18-24 hours) as well as increasing food.

You didn't mention your son's weight/height/stage of puberty, but looking at the distribution of his dose, the NPH dose of 53 units in the morning is high compared to the 9 units of NPH at night. This high morning dose can carry over through the night and next morning. If this morning dose was raised because of high dinner readings, then consider a smaller afternoon snack (which might not be reasonable for a teenage boy) or I have had good results by giving some lispro insulin [Humalog®] in the afternoon or at lunch, or just by giving the dinner Regular in the late afternoon when the teen is eating a large snack. This Regular would also be working for dinner an hour or so later. By doing this you might be able to lower the morning NPH and or redistribute the NPH.

Your son was having some lows the day or so before the seizure. We also notice that when there is hypoglycemia, for the next day further hypoglycemia may be more likely.


Additional Comment from Dr. Lebinger:

It is not uncommon that when someone has frequent low blood sugars, they lose the early warning symptoms of a low blood sugar that warn them to eat before the blood sugar goes so low they pass out or have a seizure. If you can lower or rearrange the insulin so your son has fewer lows, he will probably again have the early warning symptoms.

If you do lower the morning NPH you may actually find that the blood sugars in the afternoon are even lower (rather than higher as you would expect). I often find that the lower doses peak earlier (and don't last as long).


Original posting 31 Oct 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.